Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 87, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 5, 2017, 4:53 PM EDT for Crawford County, Harrison County, Indiana. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 4:53 PM EDT (20:53 UTC)
- Expired
- Apr 5, 2017, 5:15 PM EDT
- In force
- 22 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Crawford County, IN, Harrison County, IN
The radar
The Louisville radar (KLVX), 37 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 5:07 PM EDT | HAIL 1 | Ramsey, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:50 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445
WUUS53 KLMK 052053
SVRLMK
INC025-061-052115-
/O.NEW.KLMK.SV.W.0087.170405T2053Z-170405T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
453 PM EDT WED APR 5 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northwestern Harrison County in south central Indiana...
Southeastern Crawford County in south central Indiana...
* Until 515 PM EDT
* At 452 PM EDT, a severe thunderstorm was located near Carefree
Town, moving northeast at 50 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Corydon, Palmyra, Leavenworth, Crandall, Moberly, Byrneville, White
Cloud, Bradford, Fairdale and Hancock Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for south central
Indiana...and central Kentucky.
LAT...LON 3838 8603 3833 8603 3833 8602 3809 8622
3812 8627 3814 8627 3816 8630 3817 8632
3815 8633 3814 8632 3816 8636 3817 8633
3818 8632 3819 8634 3841 8621 3841 8608
TIME...MOT...LOC 2052Z 208DEG 42KT 3819 8626
HAIL...1.25IN
WIND...<50MPH
$$
RJS1 follow-up statement
835
WWUS53 KLMK 052105
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
505 PM EDT WED APR 5 2017
INC025-052114-
/O.CAN.KLMK.SV.W.0087.000000T0000Z-170405T2115Z/
Crawford IN-
505 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Though a new warning is in effect for a different
storm in eastern Crawford county.
A tornado watch remains in effect until 1000 PM EDT for south central
Indiana.
LAT...LON 3838 8603 3833 8603 3833 8602 3824 8616
3828 8625 3841 8621 3841 8608
TIME...MOT...LOC 2104Z 208DEG 42KT 3832 8617
$$
INC061-052115-
/O.CON.KLMK.SV.W.0087.000000T0000Z-170405T2115Z/
Harrison IN-
505 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN HARRISON COUNTY...
At 504 PM EDT, a severe thunderstorm was located 8 miles north of
Corydon, moving northeast at 50 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Palmyra, New Salisbury, Moberly, Byrneville, Bradford, Depauw,
Fairdale, Central Barren, Ramsey and Frenchtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
A tornado watch remains in effect until 1000 PM EDT for south central
Indiana.
LAT...LON 3838 8603 3833 8603 3833 8602 3824 8616
3828 8625 3841 8621 3841 8608
TIME...MOT...LOC 2104Z 208DEG 42KT 3832 8617
HAIL...2.00IN
WIND...<50MPH
$$
RJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:02 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 5, 2:02 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Louisville KY 202 PM EDT Wed Apr 5 2017 .Short Term...(This evening through Thursday night) Issued at 200 PM EDT Wed Apr 5 2017 ...Severe Storms Likely this Afternoon/Evening... ...Windy Conditions Late Tonight and Thursday... Broad area of low pressure, 999 mb, extends from central MO to southern IL, with a warm front extending across southern IN this hour. Sunshine warming up the warm sector quickly, but dewpoints have stayed down according to area observations. Narrow area of higher dewpoints over western TN this hour, but very narrow. Still focused on potential for very large hail and damaging wind gusts as cold pools come out of supercells. Looking at a better tornado threat in a couple of areas, one over southern Indiana, along the front and another across Lake Cumberland as LCL's start to fall. Even outside of these storms, expect gusty winds because of the pressure gradient associated with that low pressure. The gradient will stick around overnight and Thursday. In fact, looking at very windy conditions for the day Thursday, as much colder air pours in. Likely we will issue a Wind Advisory later tonight for that Thursday period, with gusts to around 40 mph. In addition to the wind, expect showery conditions as moisture wraps around the upper low travelling by to our north. We may see a brief transition to rain/snow mix or just snow by daybreak Friday. && .Long Term...(Friday through Wednesday) Issued at 230 PM EDT Wed Apr 5 2017 ...Freezing Temperatures May Return Early Saturday... Friday morning will be near freezing, but with windy conditions not expecting frost development. Saturday morning, high pressure will move across the TN Valley, and that looks to be a better chance for a freeze, especially in our normally colder locations. High pressure then shifts east of the region and we should have another warmup in store for the end of the weekend and the beginning of the next work week. Our next good rain chance will come in Monday night, as a cold front approaches. && .Aviation...(18Z TAF Issuance) Issued at 110 PM EDT Wed Apr 5 2017 Well...strong low pressure system over MO will move into the CWA by 21z bringing a strong risk of severe storms across KY. Ahead of this system, winds will slowly veer to the SE and S and increase to 10 to 18 mph later this afternoon and this evening. A potent cold front will move through tonight with winds shifting to more westerly. Ahead of the cold front in the warm sector expect 30% coverage of shra/tsra from 20z through 03z. We are looking for 20-30% coverage of supercells to develop west of I 65 between 18-20z and move rapidly to the NE at 50 mph. These will produce very large hail, damaging winds and isolated tornadoes. All aircraft flying into all 3 airports should practice tsra avoidance procedures for all supercell thunderstorms. Very large hail from supercells. Storms will be widely scattered so will continue to carry VCTS for now. But will be monitoring closely should one affect any of the sites. My hunch is LEX will have thunderstorms around 00z timeframe. The storms will move out this evening. Light showers will develop behind the cold front and move in late tonight and continue into Thursday. The story on Thursday will be MVFR CIGS, and very gusty winds from the west of 20 gusting to 35 mph staring at 16z. Cold raw dreary day on the flight line for sure. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RJS Long Term...RJS Aviation...JDG
Hazardous weather outlook, Apr 5, 2:57 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 257 PM EDT Wed Apr 5 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-061900- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 257 PM EDT Wed Apr 5 2017 /157 PM CDT Wed Apr 5 2017/ ...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered to numerous storms are likely this afternoon and evening as a cold front approaches the region. Some of these storms will become quite vigorous with severe weather likely to 10 PM EDT. Damaging winds, large to very large hail, and a few tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Cold conditions will return to the area behind the strong cold front. As a result, light snow may mix in with rain showers Friday morning. Temperatures will fall close to the freezing mark Saturday morning with frost or a freeze possible. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail of any size, strong winds or wind damage, and any rotation in storms today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RJS
In the hours before
Local storm report, Apr 5, 4:43 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL GEORGETOWN 38.29N 85.97W
04/05/2017 E1.75 INCH FLOYD IN BROADCAST MEDIA
&&
MRCLocal storm report, Apr 5, 4:48 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
448 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 3 SSE DUNBAR 37.14N 86.74W
04/05/2017 E0.75 INCH BUTLER KY PUBLIC
&&
MRCLocal storm report, Apr 5, 4:49 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 1 WNW EDWARDSVILLE 38.29N 85.92W
04/05/2017 E1.00 INCH FLOYD IN BROADCAST MEDIA
&&
MRCLocal storm report, Apr 5, 4:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 NE FLOYDS KNOBS 38.32N 85.86W
04/05/2017 E0.88 INCH FLOYD IN TRAINED SPOTTER
DIME TO NICKEL HAIL.
&&
MRCSpecial weather statement, Apr 5, 4:50 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Louisville KY 450 PM EDT WED APR 5 2017 KYZ028-029-038-045-052115- Bullitt-Spencer-Nelson-Hardin- 450 PM EDT WED APR 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SPENCER... NORTHWESTERN NELSON...NORTHEASTERN HARDIN AND BULLITT COUNTIES... At 450 PM EDT, a strong thunderstorm was located 8 miles south of Shepherdsville, moving northeast at 50 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Shepherdsville, Pioneer Village, Mount Washington, Lebanon Junction, Hebron Estates, Fox Chase, Highgrove, Bardstown Junction, Hobbs and Smithville. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A tornado watch remains in effect until 1000 PM EDT for central Kentucky. LAT...LON 3773 8572 3781 8588 3807 8567 3799 8537 TIME...MOT...LOC 2050Z 219DEG 45KT 3787 8572 RJS
Local storm report, Apr 5, 4:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
453 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 1 NNE FLOYDS KNOBS 38.32N 85.86W
04/05/2017 E1.75 INCH FLOYD IN BROADCAST MEDIA
&&
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:37 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 23 min |
| Apr 5, 3:47 PM EDT | Special Weather Statement | LMK | Orange | 28 min |
| Apr 5, 3:57 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 22 min |
| Apr 5, 3:58 PM EDT | Special Weather Statement | LMK | Crawford | 32 min |
| Apr 5, 4:27 PM EDT | Special Weather Statement | LMK | Floyd | 18 min |
| Apr 5, 4:34 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Harrison | 26 min |
| Apr 5, 4:40 PM EDT | Special Weather Statement | LMK | Crawford | 35 min |
| Apr 5, 4:41 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 34 min |
| Apr 5, 4:56 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Scott | 19 min |
| Apr 5, 5:00 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison | 15 min |
| Apr 5, 5:10 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 20 min |
| Apr 5, 5:15 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Harrison, Scott, Washington | 45 min |
| Apr 5, 5:16 PM EDT | Special Weather Statement | LMK | Jefferson | 29 min |
| Apr 5, 6:10 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Harrison | 20 min |
| Apr 5, 7:54 PM EDT | Wind Advisory | LMK | Clark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.